Importance of Insulin Injecting Site Rotation

On 2nd January 2018 at 2 a.m. in the early morning Mr.Keshav had a severe episode of hypoglycemia (Low Sugar Attack) with random blood sugar 47 mg/dl. (blood sugar less than 70 is dangerous to life). He was semi conscious but was able to follow instructions. He was quickly helped by his wife and other family members. They gave him little sugar & salt water, one banana and few biscuits. After eating he started feeling little better and went back to sleep. Next day out of fear he did not take insulin and started insulin a day after i.e on 4th January, 2019. Post 5 days of this episode he came to our clinic for checkup.

Mr.Keshav is an advocate by profession, retired since 7-8 years due to lesser productivity at work and loss of memory issue. He also has Hyperlipidemia, Hypothyroidism, Benign prostatic hyperplasia, Hypertension, and had an episode of Cerebrovascular accident-CVA in 2003 (memory issue can be related to hypothyroidism and CVA and both need proper medical attention). His two toes were amputated in 2011 and since then has slight loss of balance while walking yet manages to walk and remain active. In 2016 he suffered a severe episode of UTI (Urinary tract infection) and needed hospitalization and took 2 months to recover. After this episode hyponatremia i.e. low sodium in blood was detected and he was advised to take extra salt daily as he felt Giddy if serum sodium went low.

Mr.Keshav is a strong willed, thin frail man weighing 52 kgs and standing tall at 168 cm. He was not regular with follow up with us and visited us after 6 years for a general check up and was found to have hyperglycemia and postural pedal edema. As a mandate during physical assessment of the patient at clinic we revise patients insulin injecting technique and insulin injecting sites and Mr.Keshav was found to have lipohypertrophy at many sites due to no site rotation and  injecting insulin at the same spot for years together.

During this visit his insulin doses were kept same (i.e. Injection Human Mixtard 50:50 16-0-6 units before food) and injection technique and diet was thoroughly revised after which he observed a drop in his blood sugar and suffered a hypoglycemia attack on 2nd January.

This incident is a classic example of correcting insulin injection technique leading to better sugar control. His insulin doses were further reduced from 22 units to 6 units a day and he went home as a happy man. Post this he was taught dose adjustment and he self adjusted his insulin and started reducing his insulin doses as per his blood sugar readings and blood sugars were well controlled. He was counseled by our dietician about correct eating pattern, treatment of hypoglycemia and for his pedal edema he was advised leg elevation.

Points to Ponder:

  1. Blood sugar 47 mg/dl is considered as moderate hypoglycemia and if not corrected then blood sugars may fall even more and patient may go into coma. So regular monitoring of blood sugars is very important to prevent such attacks.
  2. It’s very important to check blood sugar post correction of low sugar attack:

In this case patient went back to sleep without checking, giving rise to potential episode of low sugar again..

  1. Low sugar attack treatment.:
  • Check your blood sugar.  If it’s below 80 mg/dl, consume 15gms regular powdered sugar or glucose powder.
  • Recheck your blood glucose again after 15 minutes. If still below 80 mg/dl, repeat consumption of 15 gm sugar.
  • Once blood glucose returns to normal, eat a small snack .
  1. Insulin injection technique.
  2. Insulin Injecting sites.
  3. Importance of regular follow up.:
  4. Patient has a tendency for hyponatremia, hence it is important to check serum sodium and creatinine regularly and evaluate for cause of hyponatremia and treat it accordingly.
  5. After suffering from the low sugar attack, Mr.Keshav did not have insulin the next day. It’s important to understand not to omit insulin but readjust the insulin injecting technique and the insulin dose under a doctor’s guidance.